This is the season to be jolly, and the last thing I want to do is spoil the holiday festivities.
But, unfortunately, the office parties, family dinners, excess wine and fellowship of singing, Auld Lang Syne, all take a toll on one’s stomach.
So, can you lessen the damage of hot fire beneath the breastbone? And what are the pitfalls in the treatment of this common discomfort?
Heartburn is triggered by several factors. The lower esophageal muscle (LEM) at the end of the food pipe can become weak and inefficient at times.
So if you “eat the whole thing,” excess gas is created in the stomach and the laws of physics say something has to give. This results in the LEM opening, and gas, along with the stomach’s acidic juice, flowing into the esophagus causing inflammation.
The Gifford-Jones Law states, “One bad problem leads to another and another.”
So if this scenario is repeated over and over, chronic inflammation can end in a condition called Barrett’s Esophagus. This can turn into esophageal cancer in one of every 200 cases.
A big price to pay for gluttony.
So what is the best way to treat common garden variety heartburn at any time of the year? The best way is to get smart. This means giving your stomach a rest.
After all, other muscles need a holiday at times and so does the esophageal muscle. So, limit portion size, alcohol, avoid hot spices, raw onions, garlic, excess coffee and stop smoking. Chemicals in smoke relax the esophageal muscle.
But if you find it impossible to refuse a second helping, don’t immediately lie down after overindulging. Rather, loosen the tight belt around your stomach which will ease pressure on the muscle.
It’s also good to make a New Year’s resolution to shed pounds, as this also creates les strain of the muscle. Tincture of time is the great healer for those who are smart.
For quicker relief you don’t need an elephant gun to shoot a mouse.
So it’s prudent to first use safe, simple drugs such as Rolaids, Maalox, Mylanta or Tums. These may help to tame the burning fire by neutralizing the acidity in the esophagus. But if you find no relief, get medical attention.
Your doctor may suggest the use of drugs called proton pump inhibitors (PPIs) such as Nexium, Prevacid and Prilosec.
These drugs shut down the production of stomach acid. They are used to heal stomach and duodenal ulcers resulting from long-term use of painkillers such as Aspirin and other nonsteroidal anti-inflammatory drugs.
Remember, I’ve often stressed that you rarely, if ever, get something for nothing. Studies show that long term use of PPIs can lead to other unintended consequences.
For instance, the U. S. Food and Drug Administration warns consumers that taking PPIs with the blood thinner Plavix hinders their ability to prevent clotting.
Another report in the Archives of Internal Medicine found that men who took PPIs and Plavix following a coronary attack were 64% more likely to have a second heart attack. This same journal also reported that PPIs increase the risk of fracture in postmenopausal women.
Decreasing the amount of hydrochloric acid in the stomach can also impair calcium absorption.
Calcium is needed to maintain strong bones. It can also upset the normal balance of intestinal bacteria. In extreme cases, patients can have as many as 40 bowel movements daily and it can be life-threatening.
Today, the dietary excesses of North Americans have made PPI’s one of the best-selling drugs. It’s a sad commentary on our way of life that so many people are living a questionable lifestyle and reaching for drugs rather than mending their ways.
Nietzsche, the German philosopher, was right when he wrote, “The belly is the main reason man does not mistake himself for a god.”
Remember, diagnosing whether it’s heartburn or a coronary attack can be difficult at times.
If there’s any doubt, go immediately to the emergency.
For more, go online to docgiff.com. For comments, email firstname.lastname@example.org.